THE SPECTRUM OF CUTANEOUS ADVERSE DRUG REACTIONS AND IMPLICATED DRUGS: A CLINICAL STUDY
*Ayman Al Qa’qaa’ MD, Rahmeh Fayez MD, Bashar Jarrar MD, Ahmad Alkhaz’ali MD and Hossam Al Salim MD
Background: Skin reactions to drugs are commonly encountered in daily practice at dermatology clinics and emergency rooms and can be caused by any class of medications. These reactions in most of the cases are unpredictable and cannot be avoided. They present with diverse morphological patterns of variable severity, ranging from mild transient rashes to severe longer lasting reactions and even with systemic involvement and eventually death as an outcome. Objective: To assess the clinical presentation and morphology of skin reactions attributed to drugs and the causative agents among outpatients attending dermatology clinics at the Royal Medical Services of Jordan Armed Forces. Materials and Methods: This is a retrospective study. The case files of 720 patients who attended the out-patient dermatology clinics and were diagnosed of having cutaneous adverse drug related reactions between January 2015 and January 2017 were revised. Each patient’s recorded data as gender, age, morphology of cutaneous reaction, history of previous allergies or reactions and the offending drug(s) were analyzed. Results: A total of 720 case files have been revised (378 males Vs 342 females). Males were slightly more affected (ratio 1.0 to 0.9). The commonest age group affected was between 41-50 years (33%). Fixed drug eruption was the commonest presentation (37%). Antibiotics were the commonest drugs to cause skin reactions in 283 patients (39.3%). Co-trimoxazole was the offending drug in 157 patients (21.8%). Conclusion: Cutaneous adverse drug reactions are common and widely encountered in daily practice. Patients and treating physicians should be aware of the possible skin reactions that might be induced by drugs.
Keywords: drugs, cutaneous adverse drug reactions.
[Full Text Article]